Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 74, NWS Indianapolis, IN

July 13, 2008Randolph County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 13, 2008, 3:26 AM EDT for Randolph County, Indiana. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 3:26 AM EDT (07:26 UTC)
Expired
Jul 13, 2008, 5:22 AM EDT
In force
116 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Randolph County, IN

The radar

The Cincinnati radar (KILN), 118 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1837 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 130726
FFWIND
INC135-131030-
/O.NEW.KIND.FF.W.0074.080713T0726Z-080713T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
326 AM EDT SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN RANDOLPH COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 630 AM EDT

* AT 312 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYNN

LOCAL LAW ENFORCEMENT HAS REPORTED WATER A FOOT DEEP RUNNING OVER 
THE HIGHWAY NEAR THE TOWN OF LYNN. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4002 8482 4001 8505 4010 8505 4018 8482

$$

JOHNSON
1 follow-up statement
000 
WGUS73 KIND 130922
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
522 AM EDT SUN JUL 13 2008

INC135-130931-
/O.CAN.KIND.FF.W.0074.000000T0000Z-080713T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH-
522 AM EDT SUN JUL 13 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
RANDOLPH COUNTY...

LOCAL LAW ENFORCEMENT REPORTS THAT THE FLOOD WATERS NEAR LYNN HAVE 
RECEDED. SINCE NO ADDITIONAL RAINFALL IS EXPECTED...THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

LAT...LON 4002 8482 4001 8505 4010 8505 4018 8482

$$

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:21 AM EDT, 5 minutes earlier.

Area forecast discussion, Jul 13, 3:21 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
321 AM EDT SUN JUL 13 2008

.DISCUSSION...

FORECAST FOCUS ON TEMPERATURES IN A QUIET WEATHER REGIME THIS WEEK.

CURRENT SURFACE MAP SHOWS A DEEP LOW OVER SOUTH CENTRAL CANADA. A
COLD FRONT EXTENDED FROM A JAMES BAY OCCLUSION SOUTHWARD THROUGH
CENTRAL MICHIGAN AND INTO WEST CENTRAL INDIANA. HIGH PRESSURE WAS
SPRAWLED ACROSS THE HIGH PLAINS. ALOFT AT H5 THE MID LEVEL FLOW
PATTERN CONTINUED TO SHOW RIDGING OVER THE SOUTHERN CONUS...AND A
DEEP CUTOFF LOW WAS OVER SOUTH CENTRAL CANADA.

THE MODELS ARE VERY SIMILAR AND THE MOS GUIDANCE WAS VERY CLOSE IN
A DRY WEATHER PATTERN.

FOR THIS MORNING...WILL WATCH LINGERING SHOWERS WHICH HAVE BEEN
STUBBORN TO EXIT THE AREA. HOWEVER...IT APPEARS THAT THE COLD
FRONT HAS CROSSED THROUGH LAF AND THIS SHOULD PUSH THE RAIN OUT OF
THE AREA. WILL INCLUDE CHANCE POPS THROUGH THE MORNING HOURS IN
THE EAST BUT OTHERWISE DRY ELSEWHERE. SKIES WILL ATTEMPT TO CLEAR
BUT SOME CIRRUS BLOWOFF FROM AN MCS TO OUR SOUTH MAY KEEP IT
PARTLY CLOUDY FOR A GOOD PORTION OF THIS MORNING.
OTHERWISE...COOLER AIR WILL ARRIVE WITH H8 TEMPS DROP TO AROUND
+14C WHICH WILL GIVE HIGHS IN THE LOW 80S TODAY.

SURFACE HIGH PRESSURE WILL BUILD IN TONIGHT AND REMAIN OVER THE
AREA THROUGH MID-WEEK. TEMPS WILL SLOWLY MODERATE THROUGH THE
LOWER TO MID 80S AND FINALLY BACK TO NEAR 90 BY WEDNESDAY AS H8
TEMPS RETURN TO AROUND +20C. NO CHANCES OF PRECIP IN THE FORECAST
AS THE HIGH PRESSURE WILL HOLD THINGS WELL OFF TO OUR NORTH.

&&

.AVIATION...

DISCUSSION FOR 06Z TAFS

COLD FRONT WILL MOVE THRU THE SITES DURING THE NIGHT BRINGING IN
DRIER AIR AND ENDING THE THREAT FOR RAIN FM NW TO SE. HAVE INCLUDED
VCSH TO ACCOUNT FOR LINGERING SCT SHRA AHEAD OF FRONT. AREAS OF MVFR
CIGS EXIST BUT NO WIDESPREAD AREAS EXPECTED...SO INCLUDED A SCT015
LAYER FOR NOW. DRIER AIR AND CLOUDS SHOULD PREVENT WIDESPREAD FOG.
HIGH PRESSURE WILL WORK IN DURING THE DAYLIGHT HOURS OF SUNDAY
PROVIDING VFR CONDS WITH WINDS AROUND 10KT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 12, 3:55 PM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EDT SAT JUL 12 2008

INZ021-028>031-035>049-051>057-060>065-067>072-132000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
355 PM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING INTO
TONIGHT. THE MAIN THREAT WOULD BE DAMAGING WINDS. THE MORE LIKELY
THREAT TONIGHT WILL BE LOCALLY HEAVY RAINS AND FLASH FLOODING WITH ANY
THUNDERSTORMS. THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE
AREAS OF 1 TO 2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. BEWARE OF CLOUD TO GROUND LIGHTNING THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL END BY EARLY SUNDAY MORNING...AND ARE NOT
EXPECTED TO BE SEVERE...WITH LIGHTNING BEING THE PRIMARY THREAT.

THERE IS A CHANCE FOR THUNDERSTORMS NEXT FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Jul 12, 10:06 PM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1006 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     FLOOD            5 SE RIDGEVILLE         40.24N 84.96W
07/12/2008                   RANDOLPH           IN   LAW ENFORCEMENT

            WATER OVER HWY 28 IN DEERFIELD

&&

DWM
Local storm report, Jul 12, 10:16 PM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1016 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     FLASH FLOOD      8 WSW SHELBYVILLE       39.48N 85.91W
07/12/2008                   SHELBY             IN   AMATEUR RADIO

            6-8 INCHES OF WATER OVER THE ROAD ON 750W SOUTH OF SR44.

&&

DWM
Local storm report, Jul 12, 10:56 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1056 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND DMG LINTON                  39.04N 87.16W
07/12/2008                   GREENE             IN   LAW ENFORCEMENT

            TREES DOWN

&&

DWM
Local storm report, Jul 12, 10:57 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1057 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     FARMERSBURG             39.25N 87.38W
07/12/2008                   SULLIVAN           IN   LAW ENFORCEMENT

            TREES DOWN

&&

DWM
Local storm report, Jul 12, 11:22 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1122 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     2 N ATLANTA             40.24N 86.03W
07/12/2008                   TIPTON             IN   LAW ENFORCEMENT

            TREE DOWN AND SOME POWER LINES DOWN

0730 PM     TSTM WND DMG     FARMERSBURG             39.25N 87.38W
07/12/2008                   SULLIVAN           IN   LAW ENFORCEMENT

            TREES DOWN

0745 PM     FLASH FLOOD      CLAY CITY               39.28N 87.11W
07/12/2008                   CLAY               IN   LAW ENFORCEMENT

            3 FEET OF WATER IN SOME AREAS

0800 PM     NON-TSTM WND DMG LINTON                  39.04N 87.16W
07/12/2008                   GREENE             IN   LAW ENFORCEMENT

            TREES DOWN

0800 PM     FLASH FLOOD      2 ESE SPENCER           39.28N 86.73W
07/12/2008                   OWEN               IN   LAW ENFORCEMENT

0812 PM     TORNADO          CLOVERDALE              39.52N 86.80W
07/12/2008                   PUTNAM             IN   PUBLIC

            PUBLIC REPORTED BRIEF TOUCHDOWN I-70W NEAR CLOVERDALE

0813 PM     FLASH FLOOD      2 SE MUNCIE             40.18N 85.36W
07/12/2008                   DELAWARE           IN   TRAINED SPOTTER

            FLASH FLOODING OCCURING SE MUNCIE

0820 PM     FLOOD            CLOVERDALE              39.52N 86.80W
07/12/2008                   PUTNAM             IN   TRAINED SPOTTER

            PUTNAM CNTY HAS FLOODING ALONG US 231

0828 PM     HEAVY RAIN       3 E HYMERA              39.19N 87.24W
07/12/2008  M1.40 INCH       CLAY               IN   OFFICIAL NWS OBS

            SHAKAMAK STATE PARK LARC REPORTED 1.40 INCHES OF RAIN IN
            15 MINUTES TIME...1.80 INCHES IN 45 MINUTES.

0841 PM     TSTM WND DMG     5 N SHELBYVILLE         39.60N 85.78W
07/12/2008                   SHELBY             IN   AMATEUR RADIO

            TREES DOWN...POWER OUT...POSSIBLE TORNADO. LARGEST TREE
            DOWN WAS APPROX 50 INCHES IN CIRCUM.

0841 PM     HAIL             5 N SHELBYVILLE         39.60N 85.78W
07/12/2008  E0.88 INCH       SHELBY             IN   AMATEUR RADIO

0936 PM     TSTM WND DMG     GREENSBURG              39.34N 85.48W
07/12/2008                   DECATUR            IN   LAW ENFORCEMENT

            TREES DOWN

1000 PM     FLASH FLOOD      6 WSW MOORESVILLE       39.58N 86.47W
07/12/2008                   MORGAN             IN   LAW ENFORCEMENT

            FLOODING OF ROADS OVER A LARGE PART OF NRN MORGAN COUNTY.
            SEVERAL ROADS CLOSED DUE TO HIGH WATER

1000 PM     TSTM WND DMG     6 WSW MOORESVILLE       39.58N 86.47W
07/12/2008                   MORGAN             IN   LAW ENFORCEMENT

            TREES DOWN

1000 PM     TSTM WND DMG     MARTINSVILLE            39.42N 86.42W
07/12/2008                   MORGAN             IN   LAW ENFORCEMENT

            TREES DOWN OVER A LARGE PART OF THE COUNTY

1005 PM     FLOOD            5 SE RIDGEVILLE         40.24N 84.96W
07/12/2008                   RANDOLPH           IN   LAW ENFORCEMENT

            WATER OVER HWY 28 IN DEERFIELD

1009 PM     FLASH FLOOD      8 WSW SHELBYVILLE       39.48N 85.91W
07/12/2008                   SHELBY             IN   AMATEUR RADIO

            6-8 INCHES OF WATER OVER THE ROAD ON 750W SOUTH OF SR44.

1040 PM     TSTM WND DMG     11 SW RUSHVILLE         39.50N 85.59W
07/12/2008                   RUSH               IN   LAW ENFORCEMENT

            TREES DWON IN WEST MOSCOW

&&

DWM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:05 PM EDTSevere Thunderstorm WarningINDMorgan, Owen, Putnam40 min
Jul 12, 8:06 PM EDTFlash Flood WarningINDRandolph3 hr
Jul 12, 8:27 PM EDTFlash Flood WarningINDHendricks, Morgan, Owen, Putnam3 hr
Jul 12, 9:23 PM EDTSevere Thunderstorm WarningINDDecatur, Rush, Shelby37 min
Jul 12, 9:26 PM EDTAreal Flood AdvisoryINDJohnson, Rush, Shelby3 hr
Jul 12, 11:02 PM EDTAreal Flood WarningINDRandolph12 hr
Jul 12, 11:33 PM EDTAreal Flood WarningINDJohnson, Morgan, Putnam, Rush, Shelby12 hr
Jul 13, 12:35 AM EDTRiver Flood WarningINDClay, Greene34 hr
Jul 13, 6:23 AM EDTRiver Flood WarningINDGreene, Owen42 hr
Jul 13, 6:23 AM EDTRiver Flood WarningINDDaviess, Greene, Knox4 days
Jul 13, 6:23 AM EDTRiver Flood WarningINDDaviess, Greene, Knox4 days
Jul 13, 6:23 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike5 days
Jul 13, 6:23 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike4 days
Jul 13, 6:23 AM EDTRiver Flood WarningINDGibson, Knox42 hr
Jul 13, 11:39 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington37 hr
Jul 13, 11:39 AM EDTRiver Flood WarningINDSullivan, Vigo30 hr
Jul 13, 11:39 AM EDTRiver Flood WarningINDKnox, Sullivan61 hr
Jul 13, 11:39 AM EDTRiver Flood WarningINDKnox, Sullivan61 hr

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.